Our expert says:
Sorry to hear about these problems.
Here's some thoughts. I'm shocked to hear that you've had such a long,
complex and alarming time, for some 5 years, with a complex range of
symptoms and treatments, apparently treated only by a GP ? He may be a
great GP, but complex problems, and one that is not responding well to
orthodox treatment, should be referred to a specialist psychiatrist.
It sounds like it'd be a good idea for you to see a psychiatrist for a
fresh review of diagnosis and treatment.
sedative tranquillizers like Urbanol ( Clobazam ) and Alzam (Alprazolam)
can be used for their capacity to produce a quick sense of relaxation,
it is not recommended that they be used for more than a couple of
months, as there is a significant risk of becoming dependent on them. We
do NOT recommend that they be used for a year or more,
Drugs also used to treat depression, such as Lexamil ( Escitalopram ), Serdep (Sertraline ) and MANY alternatives, are more strongly recommended by experts for treating anxiety and panic.
Exsira (Desvenlafaxine) i a more recent antidepressant , though most of what I've heard about it from patients has been concerns about it's high price. I am not aware of strong evidence to convince me that it is far more effective than cheaper alternatives, especially in treating anxiety and panic.
Some doctors like prescribing "the latest" drug ; some of us prefer to look for convincing evidence of claims made.
I'm also concerned about the use of Espiride, a drug which seems to be over-used in SA, esspecially among older GPs. It is not really an antidepressant, and not a recognized treatment for anxiety ad panic disorders. Actually, it is an antipsychotic, an old drug, and I don't think it's approved for use in the USA, UK, or Australia. I have never prescribed it ; and I don't know whether it is wise to combine it with some of these other drugs.
I get the impression that part of your problems may have been from stopping and starting various drugs, singly or in combinations : it's common that when such drugs are stopped abruptly rather than by a planned reduction of doses, this in itself can cause unpleasant symptom including anxiety
Overall, I'd like to know you have seen a good local psychiatrist for a second opinion, a re-assessment of diagnosis and a discussion of your treatment options : and remember not to think solely in terms of drugs, a pychological treatment like CBT can also be very useful.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.